Alert archive / South Dakota / Wind Advisories in 2012
Wind Advisory 9, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Feb 9, 2012, 2:48 AM MST for 7 counties in South Dakota. It took effect at Feb 9, 2012, 11:00 AM MST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2012, 2:48 AM MST (09:48 UTC)
- In effect from
- Feb 9, 2012, 11:00 AM MST
- Expired
- Feb 9, 2012, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Haakon County, SD, Harding County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 81 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
689 WWUS73 KUNR 090948 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 248 AM MST THU FEB 9 2012 ...STRONG WINDS EXPECTED THIS AFTERNOON... .A POTENT COLD FRONT WILL MOVE THROUGH THE NORTHERN PLAINS THIS AFTERNOON...BRINGING GUSTY NORTHWEST WINDS TO THE SOUTH DAKOTA PLAINS AND EASTERN FOOTHILLS. SDZ001-002-012>014-026-031-032-072-073-091800- /O.NEW.KUNR.WI.Y.0009.120209T1800Z-120210T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... STURGIS...UNION CENTER 248 AM MST THU FEB 9 2012 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON. * NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
2 follow-up statements
371 WWUS73 KUNR 091816 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1116 AM MST THU FEB 9 2012 ...STRONG WINDS EXPECTED THIS AFTERNOON... .A POTENT COLD FRONT WILL MOVE THROUGH THE NORTHERN PLAINS THIS AFTERNOON...BRINGING GUSTY NORTHWEST WINDS TO THE SOUTH DAKOTA PLAINS AND EASTERN FOOTHILLS. SDZ001-002-012>014-026-031-032-072-073-100000- /O.CON.KUNR.WI.Y.0009.000000T0000Z-120210T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... STURGIS...UNION CENTER 1116 AM MST THU FEB 9 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$ BUNKERS
003 WWUS73 KUNR 092357 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 457 PM MST THU FEB 9 2012 SDZ001-002-012>014-026-031-032-072-073-100100- /O.EXP.KUNR.WI.Y.0009.000000T0000Z-120210T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... STURGIS...UNION CENTER 457 PM MST THU FEB 9 2012 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... NORTHWEST WINDS WILL CONTINUE TO DIMINISH THIS EVENING. THEREFORE THE WIND ADVISORY WILL EXPIRE AT 5 PM MST. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Feb 9, 2:47 AM MST, 1 minute earlier.
Area forecast discussion, Feb 9, 2:47 AM MST, 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
247 AM MST THU FEB 9 2012
.DISCUSSION...UPPER LEVEL ANALYSIS SHOWS A STRONG LOW OVER THE HUDSON
BAY AREA...WITH A BROAD TROUGH OVER THE EASTERN CONUS AND RIDGING
OVER THE WEST. SKIES ARE CLEAR ACROSS SOUTH DAKOTA...WITH SOME
CIRRUS STREAMING INTO NORTHEAST WYOMING. 08Z SURFACE LOW IS OVER
SOUTHERN SASKATCHEWAN. WINDS ARE LIGHT AND SOUTHERLY ACROSS THE
AREA...WITH TEMPERATURES IN THE TEENS.
CANADIAN LOW PRESSURE SYSTEM WILL MOVE SOUTHWARD TODAY...DRAGGING A
COLD FRONT ACROSS THE NORTHERN PLAINS. WINDS WILL BECOME BREEZY
ACROSS THE SOUTH DAKOTA PLAINS THIS MORNING AS THE PRESSURE GRADIENT
TIGHTENS. BY 18Z...NAM IS SHOWING BOUNDARY LAYER WINDS 25 TO 35 KTS ACROSS
NORTHWEST SOUTH DAKOTA AND THE EASTERN FOOTHILLS. 3HR PRESSURE
CHANGE IS 3 TO 6 MB IN THE AFTERNOON. FORECAST SOUNDINGS INDICATE
THAT THIS AREA MAY MIX OUT TO REACH 40+ KTS THIS AFTERNOON.
THEREFORE...ISSUED A WIND ADVISORY FOR THIS AFTERNOON IN NORTHWEST
SOUTH DAKOTA AND THE EASTERN FOOTHILLS. HIGHS WILL BE MAINLY IN
THE 30S ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA...WITH
40S EXPECTED FARTHER SOUTH WHERE THE COLD FRONT WILL TAKE LONGER
TO REACH. LOWS WILL BE 5 TO 15 DEGREES.
THERE WILL BE A SIGNIFICANT TEMPERATURE GRADIENT ACROSS THE AREA ON
FRIDAY...WITH HIGHS RANGING FROM THE UPPER TEENS IN CENTRAL SOUTH
DAKOTA TO THE LOWER 30S IN PORTIONS OF NORTHEAST WYOMING. MODELS ARE
IN GOOD AGREEMENT ON A BAND OF SNOW DEVELOPING ACROSS NORTHEAST
WYOMING...THE BLACK HILLS...AND SOUTHWEST SOUTH DAKOTA ALONG THIS
BAROCLINIC ZONE. MINIMAL SNOW ACCUMULATIONS ARE EXPECTED. LOWS
FRIDAY NIGHT WILL BE MAINLY IN THE SINGLE DIGITS.
SNOW SHOULD DIMINISH ACROSS NORTHEAST WYOMING ON SATURDAY. SURFACE
HIGH WILL MOVE SOUTHWARD THROUGH THE DAKOTAS...KEEPING TEMPERATURES
CHILLY AND WINDS LIGHT AND SOUTHEASTERLY. HIGHS WILL BE IN THE
20S...WITH LOWS SATURDAY NIGHT 5 TO 15 DEGREES.
EXTENDED...UPPER LEVEL FLOW REMAINS NORTHWESTERLY OVER THE NORTHERN
PLAINS FOR EARLY NEXT WEEK. MEDIUM RANGE GUIDANCE HAS POOR AGREEMENT
ON TIMING AND PLACEMENT OF SEVERAL WEAK SHORTWAVES THAT CROSS THE
AREA. REGARDLESS...ATMOSPHERE REMAINS FAIRLY DRY WITH THIS REGIME.
WILL GO WITH A DRY FORECAST FOR NOW. TEMPERATURES IN THIS TYPE OF
FLOW SHOULD REMAIN NEAR AVERAGE.
&&
.AVIATION...12Z TAFS
VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. A STRONG COLD FRONT
WILL MOVE THROUGH THE AREA TODAY...BRINGING GUSTY NORTHWEST WINDS
THIS AFTERNOON AND EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
FOR BUTTE-HAAKON-HARDING-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WY...NONE.
&&
SHORT TERM...EWY
LONG TERM....15
AVIATION...15Hazardous weather outlook, Feb 8, 2:36 PM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 236 PM MST WED FEB 8 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 236 PM MST (336 PM CST) WED FEB 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL CROSS WESTERN SOUTH DAKOTA THURSDAY. BEHIND THE FRONT...WINDS ARE EXPECTED TO BECOME GUSTY ACROSS THE SOUTH DAKOTA PLAINS. THE STRONGEST WINDS WILL BE OVER NORTHWEST AND WEST CENTRAL SOUTH DAKOTA...POSSIBLY REACHING 25 TO 35 MPH WITH GUSTS TO 45 MPH. WINDS WILL SUBSIDE THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Nearby
Wind Advisories in South Dakota, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.